Nytol liquid review
Drug reviews

Nytol liquid review: indications, licensed age, side effects

Recently launched Nytol liquid offers easy to swallow formulation containing a sedative antihistamine, diphenhydramine hydrochloride. Although liquid preparations containing diphenhydramine hydrochloride can be bought already (cough syrups), Nytol oral solution is the only product that contains diphenhydramine and is licensed as an antihistamine and sleep aid product. Nytol liquid review summarises product indications, age restrictions, and review of possible side effects. I will also talk about differences and similarities between Nytol liquid and Nytol tablets.

What is Nytol liquid?

New Nytol product is a caramel flavoured oral solution containing diphenhydramine hydrochloride at a concentration of 10mg/5ml. Diphenhydramine is mainly used as a treatment of allergic conditions such as hayfever or as a temporary sleep aid.

Nytol liquid: age restrictions

Broadly speaking, age restrictions of Nytol oral solution depend on the indicated use.

  • As an antihistamine, Nytol solution is licensed for children from under 1 year of age, and adults.
  • As a sleeping aid, Nytol solution is not recommended for children under the age of 16.

Nytol liquid: a review of dosage

Dose recommendations for Nytol liquid depend on intended use and age (eMC, 2019).

When used as a sleep aid recommended dose is:

  • 10 to 25ml before going to bed (Adults, product not recommended for children under 16 years of age)

When used as an antihistamine:

  • For adults and children over 12 years: Two 5ml spoonfuls 3 or 4 times per day.
  • Children:
    • Age up to 1 year: Half a 5ml spoonful three times a day
    • Age 1 to 5 years: Half to One 5ml spoonful three times a day
    • Age 6 to 12 years: One 5ml spoonful three times per day

Nytol liquid vs Nytol tablets: What is the difference?

The main difference between Nytol tablets and solution is the type of formulation. Nytol solution offers easy to swallow formulation as an alternative to tablets. Other differences and similarities between both formulations:

  • Both products contain the same sedative antihistamine, diphenhydramine hydrochloride.
  • Nytol tablets are available as Nytol Original, containing 25mg of diphenhydramine per tablet and as ‘One a night’ product, containing 50mg of diphenhydramine per tablet. Each 5ml of Nytol liquid contains 10mg diphenhydramine.
  • Nytol tablets are licensed only as an aid to the relief of temporary sleep disturbances for ages 16 and over, whereas liquid is licensed as an antihistamine to treat allergic reactions as well as a sleeping aid product. When used as a sleeping aid both Nytol solution and tablets are licensed from 16 years of age.
  • Priced at around £10-£12, Nytol oral solution is considerably more expensive than Nytol tablets, which cost around £4-£6.
  • Nytol ‘One a night’ contains 20 tablets (20 doses) of diphenhydramine hydrochloride. When used as sleeping aid at maximum and equivalent dose of 25ml, a bottle of Nytol liquid provides only 12 doses.
  • Nytol tablets should not be used continuously for longer than two weeks. After this time it is recommended to speak to a doctor if symptoms persist. Strangely this recommendation is not present in the information for the liquid formulation.

Will Nytol liquid work faster?

There is no official information suggesting a new Nytol product works faster than tablets. For some drugs, oral liquid preparations improve absorption times, but this is not a general rule.

Nytol liquid review of side effects

The most common side effects associated with use of Nytol liquid include:

  • Dry mouth
  • Fatigue
  • Drowsiness, sedation, and dizziness

More serious reactions to diphenhydramine are also possible, although frequency of those is not known. Some of these include:

  • Allergic reaction to diphenhydramine
  • Irregular heartbeats (arrhythmias)
  • Fits

For more details on possible side effects read product information leaflet.

Can you take Nytol liquid?

Nytol liquid may not be suitable for everyone. Absolute contra-indications (not to be used) cover patients (eMC, 2019):

  • Allergic to diphenhydramine hydrochloride should not use this product
  • Patients with peptic ulcer
  • Patients with a blockage between your stomach and small intestine

Additionally, there are a number of cautions for use of Nytol in patients with certain conditions like epilepsy. It is important to speak to a pharmacist (or a doctor) before taking Nytol liquid if your condition is listed in the product information leaflet.

Nytol liquid alternatives:

There are a number of products available from a pharmacy for the temporary management of sleeping problems. Most popular products contain either diphenhydramine hydrochloride or promethazine hydrochloride, both sedative antihistamines. Most products are sold in a tablet form.  Promethazine is available as Phenergan Elixir, which is licensed for both children and adults in the treatment of allergies, as an antiemetic (to prevent vomiting) and as a sedative for short term use and for short term treatment of insomnia.

Individuals with ongoing sleeping problems or insomnia which affects their daily life should speak to a GP. GP may prescribe a medication to help with symptoms of insomnia. To read more about the management of insomnia with prescription-only medication read my separate post reviewing treatment recommendations and the popularity of sleeping drugs in the UK.

References:

  • eMC (2019). SmPC: Nytol Liquid Caramel Flavour 10mg/5ml Oral Solution. Available at: https://www.medicines.org.uk/emc/product/10392 Accessed on 22/10/2019

 

I am a community pharmacist working in UK. I blog about drugs, health and pharmacy.

Leave a Reply

Your email address will not be published. Required fields are marked *